Alert archive / Florida / Special Weather Statements in 2016

Special Weather Statement, NWS Key West, FL

October 5, 2016

NWS Key West, FL issued this special weather statement at Oct 5, 2016, 5:13 PM EDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2016, 5:13 PM EDT (21:13 UTC)
Expired
Oct 5, 2016, 6:15 PM EDT
In force
62 min
Issued by
NWS Key West, FL

The radar

The Key West radar (KBYX), 28 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 12:00Z, 9.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 12:00Z on 2016-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 12:00Z on 2016-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1498 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWUS82 KKEY 052113
SPSKEY

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
513 PM EDT WED OCT 5 2016
 
FLZ078-052215-
MONROE LOWER KEYS FL-
513 PM EDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR THE LOWER KEYS UNTIL 615 PM
EDT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BIG PINE KEY...OR 9 MILES
NORTHWEST OF WEST END OF SEVEN MILE BRIDGE...MOVING SOUTHWEST AT 30
MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPANISH HARBOR CHANNEL BRIDGE...NILES CHANNEL BRIDGE...
BOCA CHICA CHANNEL BRIDGE...BIG COPPITT KEY...BOCA CHICA...
BAY POINT...RAMROD KEY...BIG PINE KEY...
UPPER SUGARLOAF KEY AND SUGARLOAF KEY.

THIS INCLUDES US 1 BETWEEN MILE MARKERS 6 AND 33. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES. HIGH PROFILE VEHICLES ALONG THE OVERSEAS HIGHWAY
SHOULD EXPECT DANGEROUS CROSSWINDS ON THE HIGHER BRIDGES. 

&&

LAT...LON 2459 8174 2481 8140 2479 8135 2481 8128
      2477 8125 2470 8127 2470 8126 2460 8137
      2459 8139 2461 8143 2458 8146 2460 8151
      2454 8168
TIME...MOT...LOC 2110Z 041DEG 28KT 2480 8130 

$$

CLR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special weather statement went out at Oct 5, 4:50 PM EDT, 23 minutes earlier.

Area forecast discussion, Oct 5, 4:50 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Key West FL
450 PM EDT WED OCT 5 2016

...TROPICAL STORM WARNING FOR THE MIDDLE AND UPPER KEYS AND ALL
SURROUNDING WATERS TO THE NORTH AND SOUTH...

.DISCUSSION...In the middle and upper levels(700-200 mb), latest
available IR imagery overlaid as of 300 pm, overlaid with model
streamline analysis still depicts a sharp and narrow middle and
upper level trough axis situated from the Northeastern Gulf of Mexico
to the Western Caribbean Sea. To the east, latest available CIMMS
satelitte steering layer analysis from the University of Wisconsin
illustrated the center of deep ridging remains located near 30 North
60 West with a building axis westward to the Southeastern United
States.

At the surface and in the lower to middle levels, (Surface to 700
mb), the center of Hurricane Matthew, was located at 2 pm at 22.1
North and 75.3 West, which is about 70 miles south of Long Island
Bahamas, or about 370 miles east southeast of the Upper Florida
Keys. The storm continues to move to the NW or 325 degrees at 12 mph.

.CURRENTLY...As of 300 pm, skies are mostly sunny across all of the
Florida Keys and surrounding waters. Radar detects some isolated
narrow bands of scattered showers with possibly a few thunderstorms
moving quickly southwestward and interspersed across the entire Keys
Island Chain and surrounding waters, with the exception of some chaff
across the Western Florida Straits. C-man stations along the Florida
Reef and southern Florida Bay are near 15 knots and gusty, except 10
to 15 knots from Sand Key out to Dry Tortugas Light. Temperatures
across the islands have reached the Mid to Upper 80s with dewpoints
in the Upper 70s.

.SHORT TERM...Tonight, Of course all eyes are on Hurricane Matthew
continuing to move Northwest across the Southern and Central
Caribbean Sea. Given the current track the impacts are expected to be
only minor when compared with locations to the north. Breezes will
continue to increase through the rest of the afternoon and evening,
with isolated small showers with possibly a few lightning strikes
within small bands flickering quickly southwest at about 20 mph. As
mid and upper clouds increase later this afternoon and evening,
showers will become a but more numerous tonight across the Upper and
Middle Keys. Breezy to Windy conditions are anticipated outside of
these showers tonight, with gusts reaching 25 to 35 mph in some of
the stronger fast moving showers through the evening...but isolated
wind gusts in excess of 40 mph can be expected in fast moving showers
or squalls by late tonight. Folks in the Middle and Upper keys
should still secure loose objects around their homes and rush to
completion those tasks associated with securing their vessels or any
watercraft tonight.

For Thursday and Friday Night, Tropical Storm Conditions are
expected for Thursday and Thursday night across the Upper Keys, and
possible across the Middle Keys. Once again, tropical storm
conditions are not expected across the Lower Keys at this time. In
terms of rainfall, moderate to heavy amounts should remain across
areas of Southeastern Florida and points northward, with just amounts
of 1 to 3 inches are expected across the islands with isolated
amounts of up to 5 inches. Have likely chances for showers and
isolated thunderstorms across the Middle and Upper Keys for tonight
and Thursday, with middle of the road to high chances for rain as the
hurricane pulls away Thursday night through Friday night. Of course
the heaviest rainfall will occur in squalls, which will be
accompanied by isolated stronger wind gusts between 35 and 50 mph. As
the storm moves northwards for Friday and Friday night, winds will
continue to back to more of a westerly direction but remain strong,
between 20 and 25 mph diminishing to 15 to 20 mph by days end.

The other issue will be tidal flooding on account of northwest to
north winds on Thursday and Thursday night, then backing to west on
Friday. Above normal tides will add up to 1 foot above sea level in
the Middle Keys as well as 1 to 2 feet across the Upper Keys. This will
flood normally prone streets and low lying areas, especially in Key
Largo, similar to the tidal flooding events that occurred last
October.

Saturday through Sunday Night. Winds back around to a westerly
component behind Matthew with a gentle westerly gradient. Somewhat
drier air in the middle levels supports just isolated chances for
showers and storms for this period.

Columbus Day and early next week, a rather complicated scenario with
a strong blocking ridge in place across the Western Atlantic North of
both Tropical cyclone Matthew as well as another tropical cyclone
Nicole well to its east, which will be trapped on the south side of
this ridge. One of the two models, the GFS, actually shoots Matthew
back to the Southwest while the ECMWF tries. Nevertheless this is a
somewhat rare low confidence scenario which will not be granted much
credence until more agreement comes to play. Therefore will hold with
climatology attm.

&&

.MARINE...Tonight through Thursday Night, Marine conditions will be
deteriorating from east to west throughout the rest of this morning
and afternoon, with the tropical storm warning meaning tropical
storms winds will be very possible to likely across all waters east
of the Seven Mile Bridge from North to South, i.e. Florida Bay and
the Nearshore Gulf waters north of the Middle Keys, Hawk Channel east
of the Seven Mile Bridge, and of course the Atlantic Waters out 60 nm
from the Reef. In addition, swells emanating from Hurricane Matthew,
with heights in excess of 15 TO 20 feet that are progged to reach
the waters off of the Upper Keys in the Tropical Storm warning area
based on current forecast track.

Across the waters to the West of the Seven Mile Bridge, small craft
advisories have already been hoisted for increasing winds throughout
the day across the nearshore waters north of the Lower Keys, the
offshore gulf waters 20 to 60 nm west of Mainland Monroe County, the
SE Gulf of Mexico waters including Rebecca Shoal Channel and around
the Dry Tortugas, Hawk Channel, and the Florida Straits out 60 nm
from the Seven Mile Bridge to 20 nm west of Dry Tortugas Light.

Improving conditions are expected in the middle range from Saturday
for the rest of the weekend, then uncertainty returns again next
week.

&&

.AVIATION...VFR and gusty northeast breezes will prevail at the EYW
and MTH terminals. Squally showers will impact both terminals,
delivering brief IFR VIS, MVFR CIGS, and wind gusts around 25 knots.
Winds will back to northerly tomorrow morning at both terminals,
which may reduce rain chances at EYW, but not MTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  78  86  77  88 / 50 50 50 40
Marathon  78  86  77  88 / 60 70 50 40

&&

.KEY Watches/Warnings/Advisories...
FL...Tropical Storm Warning for FLZ076-077.
GM...Tropical Storm Warning for GMZ031-032-042-043-052-053-072-073.

&&

Public/Marine/Grids...Futterman
Aviation/Nowcasts....11/CLR
Data Collection/Upper Air/Social Media......Fling/Vickery
Coordinator...Rizzo/MM
Media/Hazards/HLS...BS/11

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 5, 6:00 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT WED OCT 5 2016

FLZ077-GMZ031-032-042-043-052-053-072-073-061000-
MONROE MIDDLE KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
600 AM EDT WED OCT 5 2016

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MIDDLE
AND UPPER FLORIDA KEYS AND ADJACENT COASTAL WATERS. THE PRIMARY
THUNDERSTORM HAZARD WILL BE LIGHTNING STRIKES.

SCATTERED TO NUMEROUS FAST-MOVING SHOWERS AND SQUALLS MAY PRODUCE
LOCAL WIND GUSTS OF 35 TO 45 KNOTS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS FAST-MOVING SHOWERS AND SQUALLS MAY PRODUCE
LOCAL WIND GUSTS OF 35 TO 45 KNOTS FROM THURSDAY THROUGH FRIDAY.

CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE NATIONAL
HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS OF HURRICANE
MATTHEW.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE MIDDLE AND UPPER
FLORIDA KEYS AND ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM
HAZARD WILL BE LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FLZ078-GMZ033>035-044-054-055-074-075-061000-
MONROE LOWER KEYS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
600 AM EDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE LOWER
FLORIDA KEYS AND ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM
HAZARD IS LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED THURSDAY AND THURSDAY NIGHT...
AS NORTH TO NORTHEAST BREEZES FRESHEN AND TURN NORTHWEST TO
NORTH...WEST OF HURRICANE MATTHEW.

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE LOWER FLORIDA KEYS
AND ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KASPER

In the hours before

Special weather statement, Oct 5, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
513 PM EDT WED OCT 5 2016

FLZ078-052215-
MONROE LOWER KEYS FL-
513 PM EDT WED OCT 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR THE LOWER KEYS UNTIL 615 PM
EDT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF BIG PINE KEY...OR 9 MILES
NORTHWEST OF WEST END OF SEVEN MILE BRIDGE...MOVING SOUTHWEST AT 30
MPH.

WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPANISH HARBOR CHANNEL BRIDGE...NILES CHANNEL BRIDGE...
BOCA CHICA CHANNEL BRIDGE...BIG COPPITT KEY...BOCA CHICA...
BAY POINT...RAMROD KEY...BIG PINE KEY...
UPPER SUGARLOAF KEY AND SUGARLOAF KEY.

THIS INCLUDES US 1 BETWEEN MILE MARKERS 6 AND 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES. HIGH PROFILE VEHICLES ALONG THE OVERSEAS HIGHWAY
SHOULD EXPECT DANGEROUS CROSSWINDS ON THE HIGHER BRIDGES.

&&

LAT...LON 2459 8174 2481 8140 2479 8135 2481 8128
      2477 8125 2470 8127 2470 8126 2460 8137
      2459 8139 2461 8143 2458 8146 2460 8151
      2454 8168
TIME...MOT...LOC 2110Z 041DEG 28KT 2480 8130

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 11:45 PM EDTTropical Storm WarningKEYMonroe48 hr
Oct 5, 4:42 PM EDTSpecial Marine WarningKEY63 min
Oct 5, 5:28 PM EDTSpecial Marine WarningKEY62 min
Oct 5, 6:53 PM EDTSpecial Marine WarningKEY67 min
Oct 5, 6:54 PM EDTSmall Craft AdvisoryKEY29 hr

Nearby

Special Weather Statements in Florida, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.